Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Mobile, AL

February 17, 2008Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 17, 2008, 12:54 PM CST for Mobile County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2008, 12:54 PM CST (18:54 UTC)
Expired
Feb 17, 2008, 1:30 PM CST
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 30 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 12:32 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 171855
SVRMOB
ALC097-171930-
/O.NEW.KMOB.SV.W.0045.080217T1854Z-080217T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 130 PM CST

* AT 1254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAND BAY...OR ABOUT 13 MILES EAST OF MOSS POINT...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THEODORE...TILLMANS CORNER...MOBILE GREYHOUND PARK AND HOLLINGERS
  ISLAND BY 100 PM CST...
  I10 AND I65 INTERSECTION...HOLLINGERS ISLAND AND KNOLLWOOD HOSPITAL
  BY 105 PM CST...
  BROOKLEY FIELD AIRPORT BY 110 PM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3034 8822 3035 8823 3036 8833 3038 8833
      3038 8841 3065 8841 3067 8804 3033 8811
      3031 8814
TIME...MOT...LOC 1854Z 230DEG 45KT 3051 8823

$$

PURDY
1 follow-up statement
000 
WWUS54 KMOB 171929
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST SUN FEB 17 2008

ALC097-171940-
/O.EXP.KMOB.SV.W.0045.000000T0000Z-080217T1930Z/
MOBILE AL-
130 PM CST SUN FEB 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOBILE COUNTY EXPIRED
AT 130 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3034 8822 3035 8823 3036 8833 3038 8833
      3038 8841 3065 8841 3067 8804 3033 8811
      3031 8814
TIME...MOT...LOC 1930Z 230DEG 45KT 3080 8783

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:57 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 17, 9:57 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
957 AM CST SUN FEB 17 2008

.UPDATE...CURRENTLY WATCHING THUNDERSTORMS TO THE WEST OF THE AREA
THIS MORNING. THEY ARE INTENSIFYING AS THEY MOVE EASTWARD INTO AN
INCREASINGLY UNSTABLE ENVIRONMENT. PLENTY OF LOW LVL SHEAR EXISTS AND
AS TEMPS RISE INTO THE LOW 70S AND DEWPTS CONTINUE TO RISE ON STRONG
SOUTHERLY WINDS...INSTABILITY VALUES WILL INCREASE AS WELL. THE
COMBINATION OF INCREASING INSTABILITY AND STRONG SHEAR WILL CONTINUE
TO CREATE A RISK OF TORNADOES IN ADDITION TO LARGE HAIL AND DAMAGING
WINDS. THE TORNADO THREAT WILL BE MAXIMIZED IN THUNDERSTORMS THAT
DEVELOP AHEAD OF THE LINE AND THESE STORMS WILL ALSO HAVE THE
GREATEST RISK OF PRODUCING LARGE HAIL. TORNADO WATCH 62 WILL CONTINUE
FOR THE ENTIRE AREA THROUGH 1 PM AND AN EXTENSION/NEW WATCH WILL
LIKELY BE REQUIRED FOR THE AFTERNOON HOURS (PLEASE SEE MCD 256 FOR
MORE INFORMATION FROM SPC). /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&

13/JC
Hazardous weather outlook, Feb 17, 4:30 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST SUN FEB 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL APPROACH THE AREA TODAY. AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS WILL CROSS THE AREA THIS MORNING INTO THIS AFTERNOON.
THIS LINE WILL SLOW DOWN DURING THE DAY AS ITS SUPPORTING UPPER
DYNAMICS PULL AWAY TO THE NORTHEAST. SHEAR PROFILES INDICATE MOSTLY
WIND DAMAGE FROM THE SQUALL LINE AS IT PASSES...THOUGH THERE IS THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY WITH
SCATTERED...NORTHWARD MOVING THUNDERSTORMS DEVELOPING AHEAD OF THE
SQUALL LINE.

STRONG OFFSHORE WINDS WILL SHIFT TO OFFSHORE TONIGHT. THESE WINDS
AND DEVELOPED SEAS WILL MAKE BOATING HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO STRONG OFFSHORE FLOW WILL LAST THROUGH MONDAY
NIGHT...WITH CONDITIONS HAZARDOUS FOR SMALL CRAFT CONTINUING. WINDS
AND SEAS WILL SETTLE LATE MONDAY NIGHT THROUGH TUESDAY.

A SYSTEM MOVING OVER THE PLAINS WILL PUSH A FRONT TOWARDS THE
AREA...STRENGTHENING WINDS AND CREATING HAZARDOUS CONDITIONS FOR
SMALL CRAFT BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
AT TIMES TODAY.

In the hours before

Special weather statement, Feb 17, 11:52 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CST SUN FEB 17 2008

ALZ051>053-MSZ067-076-171845-
WASHINGTON-CLARKE-CHOCTAW-GREENE-WAYNE-
INCLUDING THE CITIES OF...LEAKESVILLE...BUTLER...CHATOM AND GROVE
HILL...
1152 AM CST SUN FEB 17 2008

...A LINE OF STRONG THUNDERSTORMS WILL MOVE OVER WASHINGTON...
CLARKE...CHOCTAW...GREENE AND WAYNE COUNTIES...

AT 1152 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 3 MILES NORTH OF ROCK SPRINGS TO 7 MILES
SOUTH OF LEAKESVILLE...AND MOVING EAST AT 50 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...BUTLER...CHATOM...YARBO...CHATOM...WEST BEND...WOODS BLUFF
AND TOPTON THROUGH 1245 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

PURDY
Local storm report, Feb 17, 12:10 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1210 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND BY MOLINO FIRE DEPARTMENT
            AND RELAYED THROUGH E-911 CENTER

&&

CULLEN
Local storm report, Feb 17, 12:18 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1218 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            4 HOUSES REPORTED DESTROYED IN MOLINO. NO INJURIES
            REPORTED

&&

CULLEN
Local storm report, Feb 17, 12:21 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
1221 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            LARGE OAK TREES ACROSS THE ROAD AND POWERLINES DOWN
            CAUSING SOME OF THE RESPONDERS TO HAVE DIFFICULTY GETTING
            TO AFFECTED AREAS

&&

CULLEN
Local storm report, Feb 17, 12:51 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            LARGE OAK TREES ACROSS THE ROAD AND POWERLINES DOWN
            CAUSING SOME OF THE RESPONDERS TO HAVE DIFFICULTY GETTING
            TO AFFECTED AREAS

&&

CULLEN

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 7:00 AM CSTSevere Thunderstorm WarningMOBWashington45 min
Feb 17, 9:48 AM CSTMarine Weather StatementMOB2 hr
Feb 17, 10:37 AM CSTTornado WarningMOBBaldwin38 min
Feb 17, 11:03 AM CSTTornado WarningMOBChoctaw, Washington27 min
Feb 17, 11:11 AM CSTTornado WarningMOBBaldwin49 min
Feb 17, 11:25 AM CSTTornado WarningMOBClarke35 min
Feb 17, 11:30 AM CSTSevere Thunderstorm WarningMOBMobile60 min
Feb 17, 11:46 AM CSTSpecial Marine WarningMOB59 min
Feb 17, 11:46 AM CSTTornado WarningMOBBaldwin59 min
Feb 17, 11:58 AM CSTTornado WarningMOBClarke, Wilcox47 min
Feb 17, 12:29 PM CSTTornado WarningMOBEscambia61 min
Feb 17, 12:30 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile45 min
Feb 17, 12:44 PM CSTSpecial Marine WarningMOB61 min
Feb 17, 12:55 PM CSTSpecial Marine WarningMOB65 min
Feb 17, 1:12 PM CSTTornado WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia63 min
Feb 17, 1:21 PM CSTTornado WarningMOBButler, Monroe, Wilcox39 min
Feb 17, 1:55 PM CSTSpecial Marine WarningMOB65 min
Feb 17, 2:11 PM CSTTornado WarningMOBCrenshaw19 min
Feb 17, 2:14 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington31 min
Feb 17, 2:31 PM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Covington, Escambia59 min
Feb 17, 2:52 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw23 min
Feb 17, 2:54 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw36 min
Feb 17, 3:01 PM CSTTornado WarningMOBButler, Crenshaw44 min
Feb 17, 3:13 PM CSTTornado WarningMOBConecuh, Covington, Escambia47 min
Feb 17, 3:24 PM CSTMarine Weather StatementMOB5 hr
Feb 17, 3:28 PM CSTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw, Escambia50 min
Feb 17, 3:51 PM CSTTornado WarningMOBCovington24 min
Feb 17, 3:59 PM CSTSpecial Marine WarningMOB31 min
Feb 17, 4:30 PM CSTSpecial Marine WarningMOB90 min
Feb 17, 5:09 PM CSTSevere Thunderstorm WarningMOBCovington36 min
Feb 17, 5:53 PM CSTSevere Thunderstorm WarningMOBCovington52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.